Hail, Guthrie
- When
- March 30, 6:03 PM CST
- Where
- Guthrie County, 5.15 mi E of Fanslers
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.750, -94.370
Emergency Manager reported quarter sized hail.
A low pressure system resided in southeastern Nebraska much of the day, slowly moving eastward towards the Iowa border. The warm front progressed into central Iowa before stalling out in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system resided in southeastern Nebraska much of the day, slowly moving eastward towards the Iowa border. The warm front progressed into central Iowa before stalling out in the afternoon and evening hours. The cold front trailed back in southeastern Nebraska and down through eastern Kansas. Weak convection began in western and northwest Iowa late in the afternoon with little to no hail or high winds, before more widespread convection fired as the low pressure center approached the Iowa-Nebraska border in the evening hours. With the warm front stalled out and generally draped along/near Interstate 80, storms that were able to root themselves along there were the strongest and produced primarily severe or borderline severe hail and high winds. Many hail reports were of the pea sized variety, with a handful of severe/one inch hail reports from storms to the west of Des Moines and across the northern portions of the Des Moines metro as storms moved across.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 30, 5:45 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT WED MAR 30 2016 .SHORT TERM /TONIGHT/... ISSUED AT 430 PM CDT WED MAR 30 2016 TONIGHT'S FOCUS CONTINUES TO BE ON SEVERE WEATHER POTENTIAL OVER THE SOUTHERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING HOURS. WARM FRONT HAS SURGED NORTHWARD THROUGH THE DAY AND STALLED ROUGHLY ALONG A LINE FROM JUST NORTH OF WATERLOO WEST-SOUTHWEST THROUGH SOUTH OF DENISON. SURFACE DEW POINTS HAVE INCREASED TO THE MIDDLE 50S TO LOWER 60S IN THE SOUTHWEST CORNER OF THE STATE. SOME CLEARING EVIDENT ON 2015Z VISIBLE SATELLITE AND SPC MESOSCALE ANALYSIS AS WELL AS THE 30.20Z RUC SUGGEST SURFACE BASE CAPE BETWEEN 700-1100 J/KG. WEAK CONVERGENCE PRESENT ALONG THE COLD FRONT HAS ALREADY SPAWNED A FEW ELEVATED STORMS OVER CRAWFORD/CARROLL COUNTY AREA...BUT CAP IS STRONG ENOUGH TO KEEP THEM FROM DEVELOPING ANY FURTHER. THE AREA OF CONCERN IS OVER THE SOUTHWEST PORTION OF THE CWA THROUGH 02Z...BUT CHANCES QUICKLY WANE AS THE SUN SETS. EFFECTIVE SHEAR AND EVEN DEEP LAYER SHEAR IS REASONABLE FOR SUSTAINING THUNDERSTORM UPDRAFTS...BUT THE 0-1KM IS WEAK AND HAVE LOW CONFIDENCE WITH TORNADIC THREAT. THE MAIN CONCERN LOOKS TO BE HAIL AND EVEN WIND DAMAGE POTENTIAL ALONG AND SOUTH OF HIGHWAY 34 TO THE MISSOURI BORDER. ONCE THE COLD FRONT MOVES THROUGH LATE TONIGHT INTO THE OVERNIGHT HOURS...CAA SHOWER ACTIVITY LOOKS TO DEVELOP AND HAVE HIGHER POPS ACROSS THE NORTH BETWEEN 06-12Z THURSDAY. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 430 PM CDT WED MAR 30 2016 THURSDAY WILL REPRESENT A TRANSITION PERIOD WITH PRECIPITATION DECREASING IN THE MORNING THE INCREASING CHANCES LATER IN THE DAY AND OVERNIGHT AS A STRONG SHORT WAVE DROPS OUT OF THE NORTHWEST FLOW. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE UPPER MIDWEST THURSDAY NIGHT INTO FRIDAY. THERE WILL BE SOME CHANCES FOR SNOW AS THIS SYSTEM MOVES INTO THE AREA. SNOW CHANCES WILL HINGE ON LOW LEVEL WET BULB TEMPERATURES AND SHOULD HAVE RAIN TRANSITIONING TO SNOW FROM NORTHWEST TO SOUTHEAST. MAY HAVE SNOW FLAKES REACH INTO SOUTHERN IOWA. POSSIBLE FOR SOME MINOR ACCUMULATIONS ON GRASSY AREAS THAT WILL NOT LAST LONG. THE UPPER TROUGH WILL BEGIN TO SHIFT EAST BY LATE SATURDAY INTO SUNDAY WITH WARMER TEMPERATURES ARRIVING FOR SUNDAY WITH HIGHS BACK IN THE 60S. ANOTHER PUSH FOR COLDER AIR ARRIVES ON MONDAY WITH TEMPERATURES DROPPING BACK INTO THE 40S AND 50S FOLLOWED BY MORE MILD CONDITIONS TO END THE PERIOD. THE GROWING SEASON CONTINUES TO CREEP NORTH INTO SOUTHERN IOWA. CERTAINLY READINGS WILL DROP NEAR TO BELOW FREEZING AT TIMES...ESPECIALLY FRIDAY NIGHT...SATURDAY NIGHT AND MONDAY NIGHT. POSSIBLE HEADLINES MAY BE CONSIDERED AT THAT TIME. && .AVIATION...31/00Z ISSUED AT 645 PM CDT WED MAR 30 2016 LOW OVR KOMA TO LIFT NE THROUGH THE NEXT 6-12HRS. EXPECT SCT TSRA THROUGH 06Z. SFC WND G45KT AND NICKEL TO QUARTER HAIL POSSIBLE WITH STORMS. MVFR TO IFR CIGS WITH STORMS ARE EXPECTED. AFT 06Z LOWER CIGS ARE EXPECTED AS THE LOW LIFTS NE ACROSS THE FORECAST AREA. MVFR WITH LOCAL IFR CIGS TO CONTINUE AS COLD AIR MOVES IN WITH THE UPPER TROUGH. THERE SHOULD BE A BREAK IN THE LOWER CIGS DURING THE AFTN HOURS AS AN INITIAL...WEAKER WAVE MOVES ACROSS THE THE PARENT TROUGH COMES THROUGH AFT 21Z AND BEYOND. .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT WED MAR 30 2016 IAZ057>062-070>075-081>086-092>097-311800- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON INTO THE EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFOREMENTIONED TIME FRAME...MAINLY ALONG AND SOUTH OF INTERSTATE 80. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES ALSO POSSIBLE OVER FAR SOUTHERN IOWA TOWARDS THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON INTO THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 80. IAZ033>039-044>050-311800- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. ALTHOUGH THE SEVERE POTENTIAL REMAINS LOW AT THIS TIME...AN ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING WITH THE MAIN THREAT OF HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-311800- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 634 PM CDT WED MAR 30 2016 IAZ058-310000- GUTHRIE IA- 634 PM CDT WED MAR 30 2016 ...STRONG THUNDERSTORM MOVING INTO GUTHRIE COUNTY AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GUTHRIE CENTER...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GUTHRIE CENTER AND SPRINGBROOK STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4164 9470 4173 9472 4182 9449 4166 9444 TIME...MOT...LOC 2333Z 251DEG 20KT 4171 9467 SKOW
The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency Manager reported quarter sized hail.
Public reported quarter sized hail in Yale, and was relayed via the Emergency Manager.
Dallas Center Fire Department reported hail just under ping pong ball in size mixed with larger amounts of smaller hail.
Trained spotter reported quarter sized hail in Ankeny.
Spotter reported quarter sized hail.
Trained spotter reported quarter sized hail in Ankeny.
Trained spotter reported quarter sized hail in Ankeny.
Trained spotter reported wind gusts of up to 61 mph via their home weather station. Also reported damage to roof flashing.
Spotter reported quarter sized hail.
Public reported up to quarter sized hail. Delayed report, time estimated from radar.
Trained spotter reported dime to nickel sized hail.
Trained spotter reported pea to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621049, 621050, 621052, 621053, 621056, 621054, 621055, 621061, 621057, 621059, 624835, 621060.